Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 16, 2021, 1:13 PM EDT for Owsley County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2021, 1:13 PM EDT (17:13 UTC)
- Expired
- Jul 16, 2021, 1:30 PM EDT
- In force
- 17 min
- Issued by
- NWS Jackson, KY
County Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 41 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 291 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
859
WWUS83 KJKL 161713
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
113 PM EDT Fri Jul 16 2021
KYZ112-114-116-161730-
Clay-Breathitt-Owsley-
113 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWSLEY...SOUTHWESTERN
BREATHITT AND NORTH CENTRAL CLAY COUNTIES...
At 112 PM EDT, a strong thunderstorm was located 8 miles south of
Booneville, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Thomas, Blake, Trixie, Morris Fork, Southfork, Taff, Cowcreek, Teges,
Arnett, Chestnut Gap, Ricetown, Conkling, Newfound, Major, Eversole,
Lucky Fork, Dalesburg, Felty, Gobbard and Sebastian.
LAT...LON 3734 8379 3735 8378 3750 8364 3738 8348
3736 8349 3726 8372
TIME...MOT...LOC 1712Z 231DEG 21KT 3736 8370
$$
RAYWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 16, 12:14 PM EDT, 59 minutes earlier.
Area forecast discussion, Jul 16, 12:14 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1214 PM EDT Fri Jul 16 2021 .UPDATE... Issued at 1214 PM EDT FRI JUL 16 2021 Some convection has popped up in our western counties and is currently taking advantage of the unstable and uncapped atmosphere. Did a quick update to increase the PoPs in these areas. UPDATE Issued at 1040 AM EDT FRI JUL 16 2021 Fairly quiet so far this morning across much of eastern Kentucky. There's been some isolated showers and storms near the area, but the bulk of the activity still remains to our northwest as a front drapes across the northern portion of the Ohio Valley. CAMs are still suggesting the development of isolated to scattered convection heading through the afternoon ahead of the front, with the best chances in our more northwest counties, where there's better moisture and a more favorable wind profile. The going forecast still has things pretty well in hand. Mainly stuck to incorporating observations and tweaking sky and PoP grids based on recent observations on satellite and radar, as well as trends in guidance. New zones were generated to take out the mention of fog and updates were sent. UPDATE Issued at 815 AM EDT FRI JUL 16 2021 Early morning obs have been blended into the forecast, with no significant changes needed. && .SHORT TERM...(Today through Saturday) Issued at 541 AM EDT FRI JUL 16 2021 A very slowly evolving weather regime remains in place as the work week draws to a close. The axis of a weak upper level trough extended from OK to WI/upper MI early this morning, with an associated surface cold front generally a little bit southeast of that position. High pressure surface and aloft was to our southeast, near the coast. We remain in a warm and humid air mass southeast of the front. The right rear quadrant of an upper level jet will still be to our northwest today, providing the best support for precip to our northwest. However, instability will build again today as we heat up, and forecast soundings suggest a few showers/thunderstorms could develop, mainly in our northern and western counties. In far southeast KY, low level moisture will probably be slightly less. Forecast soundings look less supportive of deep convection there, and a dry forecast was used. The regime will shift slowly southeast tonight. Even though surface based instability will be waning, southwesterly winds off the surface ahead of the front could support some elevated instability. Coupled with better upper level support approaching, some showers or thunderstorm won't be ruled out, even in southeast KY. The best shot at rain will come on Saturday as the greatest upper level support from the upper jet advances southeast over our area and the cold front draws closer. Increased cloudiness will limit instability from what it would otherwise be, and shear will be rather weak. However, precipitable water is expected to run high, from about 1.75-2". This may support locally heavy rainfall if training of cells occurs. .LONG TERM...(Saturday night through Thursday) Issued at 459 AM EDT FRI JUL 16 2021 A progressive, albeit sluggish, pattern will continue through the extended period. The wettest stretch of the period looks to be from Saturday night into early Monday as a slow-moving upper level trough/cold front drops across the area while interacting with a juicy air mass. The threat for flooding appears marginal with some isolated high water possible with the most persistent and heaviest rainfall during this timeframe. There is also a chance for mainly sub-severe wind gusts from any stronger storms on Sunday. Drier weather follows for Tuesday through Thursday but another weak boundary promises to keep a low chance for some showers or storms in the forecast for the middle of next week. Aside from some of those typical small timing and intensity differences, the latest model suite is generally in good agreement with the upper level features. This lends high confidence in the upper level pattern which will start off Saturday evening with a strong ~595 dam high growing and strengthening over most of the western CONUS. Meanwhile well to the east, a positively tilted trough will be positioned over Lower Ontario southwestward to the Mid-Mississippi Valley. Along and to the southeast of the trough axis, a seasonably strong upper level jet will be oriented from the Ohio Valley northeast to the Gulf of the St. Lawrence, leaving eastern Kentucky under a favorable right entrance region. There will also be a prefrontal shortwave trough cradling a robust vorticity lobe from southwest Pennsylvania southwestward to northern Mississippi. At the surface, the cold front will be located from Central New York southwestward to along the Ohio River. 00z Sunday - 00z Tuesday... Showers and storms will be ongoing Saturday evening under the zone of differential vorticity advection and favorable upper level divergence ahead of the shortwave trough. This activity will gradually move off the east by around midnight with the passage of the shortwave trough. This will result in lull for many locations during the second half of the night. However, the surface cold front will be sagging to near I-64 and will become a focus for scattered convection during the wee morning hours on Sunday. The onset of diurnal heating on Sunday should activate numerous to widespread convection again south of the frontal boundary as it continues to slowly settle southward. PWATs will still be in the 1.50-1.75 inch range ahead of the front which, along with skinny CAPE profiles, will be supportive of some heavier downpours. Fortunately, forecast storm motions of 10 to 15 knots should keep most high water concerns at bay unless cell training occurs. The heaviest rain threat and area of isolated flooding concern appears to be closer to the VA/TN borders. A few strong wind gusts are also possible from the most robust convection, but limited instability should keep the severe wind threat in check. Temperatures will be cooler than recent days bottoming out in the mid to upper 60s Sunday morning and only warming back into the upper 70s to lower 80s during the afternoon hours. The front's southward progress may be slowed for a time Sunday night as a wave of low pressure develops over Arkansas and rides along the front into Tennessee before dissipating. Weak isentropic upglide should support continued light rain showers with some embedded heavier convection across at least the southern half of the forecast area through the night. The upper level trough axis finally pushes across Eastern Kentucky during the day on Monday, finally shunting the boundary and most of the rain chances south of the forecast area. After seasonable morning low in the lower to mid 60s, increasing amounts of afternoon sunshine should boost high temperatures back above the 80 degree mark for most locations. 00z Tuesday - Thursday... An upper level ridge axis, dropping southward along the periphery of the strong high over the Western CONUS, will support surface high pressure nosing in from the northwest on Tuesday. This will bring mostly sunny skies and dry weather for most of the area, although a stray shower or storm still cannot be ruled out over Southeast Kentucky where some weak troughiness could linger. The ridging will continue to build over the Ohio Valley on Wednesday as a shortwave trough drops from eastern Canada to over the Northeast US. The latter feature will support another cold front dropping toward the Ohio River late Wednesday but that will quickly slow/weaken as it encounters the ridging. This boundary is expected to lift back to the northeast on Thursday before another boundary drops toward the region late in the week. Mostly clear skies are expected to prevail on both Wednesday and Thursday. However, that cold front could spark a shower or storm across northern Kentucky on both days as it approaches and then retreats. High temperatures will reach seasonable levels in the mid to upper 80s each afternoon while lows range in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) ISSUED AT 815 AM EDT FRI JUL 16 2021 Fog is affecting the valleys around many of the larger streams early this morning. KLOZ and KSME have briefly dipped to MVFR. Fog will dissipate shortly, leaving largely VFR conditions through the period. This may be interrupted by a few showers/thunderstorms during the day, probably peaking early this evening. However, precip coverage should be minimal, and it's not been specifically addressed in TAFs. Winds will generally be less than 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HAS SHORT TERM...HAL LONG TERM...GEERTSON AVIATION...HAL
Hazardous weather outlook, Jul 16, 4:46 AM EDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 446 AM EDT Fri Jul 16 2021 KYZ044-050>052-058>060-068-069-079-080-083>087-104-106>109-111- 112-114-116-171100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Elliott- Morgan-Johnson-Wolfe-Magoffin-Lee-Breathitt-Owsley-Clay- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Beattyville, Jackson, Booneville, and Manchester 446 AM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible, especially during the afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times through the period, especially during the afternoon and evening hours. The greatest probability is Saturday and Sunday. Some of the storms during the weekend could produce isolated heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ088-110-113-115-117>120-171100- Harlan-Floyd-Knott-Perry-Leslie-Letcher-Martin-Pike- Including the cities of Cumberland, Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 446 AM EDT Fri Jul 16 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible at times Saturday through Wednesday, especially during the afternoon and evening hours. The greatest probability is Saturday and Sunday. Some of the storms during the weekend could produce isolated heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
In the hours before
Special weather statement, Jul 16, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
113 PM EDT Fri Jul 16 2021
KYZ112-114-116-161730-
Clay-Breathitt-Owsley-
113 PM EDT Fri Jul 16 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN OWSLEY...SOUTHWESTERN
BREATHITT AND NORTH CENTRAL CLAY COUNTIES...
At 112 PM EDT, a strong thunderstorm was located 8 miles south of
Booneville, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Thomas, Blake, Trixie, Morris Fork, Southfork, Taff, Cowcreek, Teges,
Arnett, Chestnut Gap, Ricetown, Conkling, Newfound, Major, Eversole,
Lucky Fork, Dalesburg, Felty, Gobbard and Sebastian.
LAT...LON 3734 8379 3735 8378 3750 8364 3738 8348
3736 8349 3726 8372
TIME...MOT...LOC 1712Z 231DEG 21KT 3736 8370
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:40 PM EDT | Special Weather Statement | JKL | Clay | 50 min |
| Jul 16, 1:09 PM EDT | Severe Thunderstorm Warning | JKL | Fleming, Rowan | 21 min |
| Jul 16, 1:51 PM EDT | Special Weather Statement | JKL | Wolfe | 24 min |
| Jul 16, 2:16 PM EDT | Special Weather Statement | JKL | Rockcastle | 29 min |
| Jul 16, 2:43 PM EDT | Special Weather Statement | JKL | Morgan | 32 min |
| Jul 16, 3:10 PM EDT | Special Weather Statement | JKL | Leslie | 35 min |
| Jul 16, 3:27 PM EDT | Special Weather Statement | JKL | Powell | 33 min |
| Jul 16, 4:03 PM EDT | Special Weather Statement | JKL | Bath, Rowan | 27 min |
| Jul 16, 4:20 PM EDT | Special Weather Statement | JKL | Fleming | 25 min |
| Jul 16, 4:34 PM EDT | Areal Flood Advisory | JKL | Fleming | 3 hr |
| Jul 16, 4:41 PM EDT | Special Weather Statement | JKL | Fleming | 34 min |
| Jul 16, 6:25 PM EDT | Special Weather Statement | JKL | Martin | 35 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.